Alert archive / North Carolina / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Raleigh, NC

August 3, 20164 counties in North Carolina

NWS Raleigh, NC issued this flash flood watch at Aug 3, 2016, 10:09 PM EDT for 4 counties in North Carolina. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2016, 10:09 PM EDT (02:09 UTC)
Expired
Aug 4, 2016, 6:14 AM EDT
In force
8 hr
Issued by
NWS Raleigh, NC
Flood severity
None

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WGUS62 KRAH 040209
FFARAH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
1009 PM EDT WED AUG 3 2016

...LOCALLY HEAVY RAIN MAY CAUSE FLOODING OVERNIGHT...


.VERY SLOW MOVING SHOWERS WITH HEAVY RAIN ARE EXPECTED IN THE
TRIAD REGION OVERNIGHT. CONDITIONS ARE ALREADY SATURATED AND 
ANY ADDITIONAL HEAVY RAINFALL WILL PRODUCE FLOODING. 

NCZ021-022-038-039-041015-
/O.NEW.KRAH.FF.A.0002.160804T0209Z-160804T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...PFAFFTOWN...STANLEYVILLE...
WINSTON-SALEM...GREENSBORO...LAKE TOWNSEND...HIGH POINT...
LEXINGTON...THOMASVILLE...ASHEBORO...ULAH...ARCHDALE...TRINITY
1009 PM EDT WED AUG 3 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF THE PIEDMONT TRIAD REGION...
  INCLUDING THE FOLLOWING AREAS...DAVIDSON...FORSYTH...GUILFORD
  AND RANDOLPH. THIS INCLUDES THE CITIES OF WINSTON-SALEM...
  GREENSBORO... HIGH POINT... LEXINGTON... AND ASHEBORO.

* UNTIL 8 AM EDT THURSDAY

* RAINFALL TONIGHT OF 1 TO 2 INCHES WITH LOCALLY 3 TO 4 INCHES
  POSSIBLE. 

* RAPID RISES ON STREAMS AND CREEKS... ESPECIALLY IN URBAN AREAS
  MAY FLOOD LOW LYING OR FLOOD PRONE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD
FLASH FLOOD WARNINGS BE ISSUED. TURN AROUND DONT DROWN. NEVER
DRIVE THROUGH WATER OF UNKNOWN DEPTH. 

&&

$$

BADGETT
2 follow-up statements
980 
WGUS62 KRAH 040811
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
411 AM EDT THU AUG 4 2016

...LOCALLY HEAVY RAIN MAY CAUSE FLOODING THIS MORNING...

.VERY SLOW MOVING SHOWERS WITH HEAVY RAIN ARE POSSIBLE IN THE
TRIAD REGION THROUGH EARLY MORNING. CONDITIONS ARE ALREADY
SATURATED AND ANY ADDITIONAL HEAVY RAINFALL WILL PRODUCE FLOODING.

NCZ021-022-038-039-041200-
/O.CON.KRAH.FF.A.0002.000000T0000Z-160804T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...PFAFFTOWN...STANLEYVILLE...
WINSTON-SALEM...GREENSBORO...LAKE TOWNSEND...HIGH POINT...
LEXINGTON...THOMASVILLE...ASHEBORO...ULAH...ARCHDALE...TRINITY
411 AM EDT THU AUG 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING 
  AREAS...DAVIDSON...FORSYTH...GUILFORD AND RANDOLPH. 

* UNTIL 8 AM EDT THIS MORNING

* ISOLATED RAINFALL OF 1 TO 2 INCHES ARE POSSIBLE.

* RAPID RISES ON STREAMS AND CREEKS... ESPECIALLY IN URBAN AREAS 
  MAY FLOOD LOW LYING OR FLOOD PRONE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD
FLASH FLOOD WARNINGS BE ISSUED. TURN AROUND DONT DROWN. NEVER
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

&&

$$
619 
WGUS62 KRAH 041014
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
614 AM EDT THU AUG 4 2016

...FLASH FLOOD WATCH CANCELLED FOR THE TRIAD AREA...

NCZ021-022-038-039-041115-
/O.CAN.KRAH.FF.A.0002.000000T0000Z-160804T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...PFAFFTOWN...STANLEYVILLE...
WINSTON-SALEM...GREENSBORO...LAKE TOWNSEND...HIGH POINT...
LEXINGTON...THOMASVILLE...ASHEBORO...ULAH...ARCHDALE...TRINITY
614 AM EDT THU AUG 4 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE TRIAD AREA HAS BEEN CANCELLED. HEAVY
RAIN IS EXPECTED TO BE MOSTLY WEST OF THE TRIAD AREA TODAY,
LIMITING THE THREAT OF WIDESPREAD FLASH FLOODING. HOWEVER,
SIGNIFICANT RISES OF THE YADKIN RIVER ARE STILL POSSIBLE AS HEAVY
RAIN UPSTREAM CONTINUES.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at Aug 3, 9:55 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 3, 9:55 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
955 PM EDT WED AUG 3 2016

.SYNOPSIS...
A front will become nearly stationary from the mountains southeast across
South Carolina tonight and Thursday. Surface high pressure over New England
will extend southward into NC. The resultant easterly flow will bring
unsettled and cooler conditions to the region through late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 PM Wednesday...

Threat of flash flooding in the NW Piedmont overnight. We will place
a Flash Flood Watch through the Triad counties including the cities
of Winston-Salem, Greensboro, Lexington, and Asheboro.

The 15-20kt ESE flow that was riding up the terrain into NW NC has produced
stationary or nearly stationary very heavy rain showers. This flow was
very moist off especially to nearly 10k feet with PW's in the 2+ inch
range. This very moist upslope flow also had convergence to work with
in regards to a backdoor front stalled along the Blue Ridge. This front
extended SE from the NC Mountains to near the Wilmington/Myrtle Beach
areas. The steering flow aloft was from the west (or opposite direction
a top the front) producing the very slow moving convective elements. A
developing warm season CAD was also underway, supported by the 1022 mb
surface high pressure over New England. This high pressure extended
south into NC where pressures were rising from east to west (typical
with the beginnings of CAD events over NC).

The main concern overnight will be the potential for flash flooding.
We will issue a Watch for the 4 Triad counties as
additional showers with very heavy rain were moving NW, up the gentle
rising terrain from Asheboro NW through Greensboro and Winston-Salem.
So far, the showers have been moving just enough to preclude water issues
over the Triad. Still, some areas have already had 2 inches of rain. due
to the aforementioned flash flood set up in place, another 1 to 2 inches
is certainly likely, with local 3-4 inch totals possible, especially
in the NW part of the Watch area (Forsyth).

The adjacent foothills have the most serious situation ongoing with
the stationary very heavy rain over eastern Surry where radar indicated
7+ inches of rain over Pilot Mountain with additional training from the
east. There appears to be small cyclonic circulation over SE Surry County
and it is nearly stationary. New cells continue to develop and feed into
Surry/Stokes and the heavy rain over Randolph/SW Guilford appears
that it will be entrained into the circulation. It appears this circulation
may drift SW overnight (very slowly). Locally very heavy rain appears
a good bet for our 4 Triad counties. 3-6 hour flash flood guidance is only
2-2.5 inches and this is not factoring in the urban areas. We will
go ahead and issue a Flash Flood Watch and run it through 800 am to
coincide with the GSP/RNK Watch time.

Water from this major flood event along the Ararat River will
follow the streams into the Yadkin River and may flood areas downstream
the Yadkin to Yadkin River as soon as Thursday. Current projections
indicate Yadkin College will crest at 12 feet or 6 feet below Flood
Stage. However, any additional rain, especially in Surry/Wilkes
and Yadkin will be problematic for the Yadkin River.

The 15-20kt ESE flow that was riding up the terrain into NW NC has produced
stationary or nearly stationary very heavy rain showers. This flow was
very moist off especially to nearly 10k feet with PW's in the 2+ inch
range. This very moist upslope flow also had convergence to work with
in regards to a backdoor front stalled along the Blue Ridge. This front
extended SE from the NC Mountains to near the Wilmington/Myrtle Beach
areas. The steering flow aloft was from the west (or opposite direction
a top the front) producing the very slow moving convective elements. A
developing warm season CAD was also underway, supported by the 1022 mb
surface high pressure over New England. This high pressure extended
south into NC where pressures were rising from east to west (typical
with the beginnings of CAD events over NC). POP will be lower to the
east as high pressure builds into the NE Piedmont limiting POP overnight.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 230 PM Wednesday...

Deeper moisture projected to be west of the forecast area. That
said, lowest 15k-20k ft of the atmosphere over central NC projected
to be very moist with precip water values still hovering around 2
inches. The low level boundary currently over the southern and
western counties of central NC should drift southwest Thursday,
being propelled by a narrow ridge of high pressure building
southward into the Piedmont. Since best low level convergence will
lie to our south and west, expect to see an overall decrease in
convective coverage. Heating/destabilization will still lead to the
development of random showers and storms by mid-late afternoon with
the highest concentration expected over the western and southern
counties. Even here, though, coverage may be no worse than a quarter
to a third.

With little support at the surface or aloft, majority of the
scattered convection will dissipate around sunset.

High temps Thursday should be comparable or a couple of degrees
warmer than this afternoon since shower coverage expected to be less
and better potential for partial sun to occur east of highway 1.
High temps in the mid 80s with a few lower 80s in the far nw, and
upper 80s in the far east-se. Overnight temps generally in the lower
70s.

&&

.LONG TERM /Friday through Wednesday/...
As of 255 PM Wednesday...

Stalled front to our south looks to retreat north and quite possibly
wash out/dissipate over the area on Friday. Under growing buoyancy,
1500-2000 J/kg of MLCAPE will support scattered to numerous showers
and storms across the area Friday afternoon/evening. Late
arrival(between 00 to 06z Saturday)of the sheared shortwave trough
currently over the Mid MS Valley could prolong convection chances
into the late evening/overnight hours before eventually shifting
east and offshore by early morning Saturday. Highs Friday 85 to 90,
warmest south. Lows in the 70s.

Rain chances will decrease on Saturday, with generally dry
conditions aside from seabreeze convection expected as mid/upper
level subsidence and low-level NWLY downslope flow develops in the
wake of the exiting shortwave trough. An upper level low swinging
east through southeast Canada and New England will push a cold front
south-southeast into the area late Saturday night and into Sunday.
Similar to today-tomorrow's frontal zone, models suggest the front
will stall invof the Carolinas late Sunday and into Monday before
retreating northward on Tuesday and becoming increasingly diffuse by
Wednesday. On Sunday, best chance of rain will lie along and south
of Highway 64 near the pre-frontal warm sector destabilization. For
Monday through Wednesday, rain chances will depend on the exact
location of the front, with scattered to numerous showers and storms
possible Monday and Tuesday. With the stalled frontal over the area,
slow moving or training storms could potentially result in a flash
flood threat.

Saturday's highs in the lower to mid 90s should be the warmest day
of the bunch, with rain and clouds associated with the stalled
frontal boundary  modulating highs into the mid 80s to lower 90s.
Lows 70 to 75.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 756 PM Wednesday...

Convection expected to continue to impact KGSO, KINT, and KFAY
through the next few hours, before diminishing in coverage with the
loss of heating. High low level moisture and northeasterly flow will
persist across the area through tomorrow, favoring the development
of low stratus again late tonight through late morning Thursday,
before lifting to VFR conditions in the afternoon. Scattered
convection will be possible again Thursday afternoon, primarily
impacting KGSO, KINT, and KFAY.

Aviation conditions are expected to improve Friday into Saturday
with fewer occurrences of sub VFR ceilings. VFR conditions expected
to dominate most of Saturday through Monday with brief instances of
MVFR/IFR visibility due to fog, or low clouds each morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch for Forsyth...Guilford...Davidson...Guilford.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT
SHORT TERM...WSS
LONG TERM...CBL
AVIATION...30/WSS
Hazardous weather outlook, Aug 3, 6:55 AM EDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
655 AM EDT WED AUG 3 2016

NCZ007>011-023>028-041>043-078-041100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-WAYNE-
655 AM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ021-022-038>040-073>077-083>086-088-089-041100-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-
LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
655 AM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING HEAVY SHOWERS AND ISOLATED THUNDERSTORMS MAY RESULT IN
LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:43 PM EDTAreal Flood AdvisoryRAHForsyth4 hr

Nearby

Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.